Alert archive / Illinois / Flash Flood Warnings in 1997

Flash Flood Warning 39, NWS Paducah, KY

March 1, 1997Hardin County, Pope County, Illinois

NWS Paducah, KY issued this flash flood warning at Mar 1, 1997, 5:13 PM CST for Hardin County, Pope County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 1997, 5:13 PM CST (23:13 UTC)
Expired
Mar 1, 1997, 9:00 PM CST
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Hardin County, IL, Pope County, IL

The radar

The Paducah radar (KPAH), 54 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
3.0
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 012313
FFWPAH
ILC003-069-087-127-151-153-181-020300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CST SAT MAR 1 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  900 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH ILLINOIS
 
   ...ALEXANDER COUNTY...HARDIN COUNTY...JOHNSON COUNTY
   ...MASSAC COUNTY...POPE COUNTY...PULASKI COUNTY...UNION COUNTY
 
THE COUNTY SHERIFF OF ALEXANDER COUNTY REPORTED FLOODED ROADWAYS NEAR
CAIRO AND MOUND CITY. FLOODING ALSO CONTINUES TO BE A PROBLEM IN MASSAC
COUNTY.
 
HEAVY RAINFALL WILL CONTINUE TO FALL OVER MUCH OF SOUTHERN ILLINOIS AS
THUNDERSTORMS MOVE THROUGH THE AREA. DOPPLER RADAR ESTIMATES THAT THESE
THUNDERSTORMS WERE PRODUCING OVER 1 INCH PER HOUR.
 
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE THIS EVENING ACROSS ALL
OF THE WARNED AREAS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER$ TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
SPODEN/LAMM
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 1:12 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 1, 1:12 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST SAT MAR 1 1997

MARCH IS DEFINITELY COMING IN LIKE A LION. SURFACE COLD FRONT
WAS THROUGH SGF AND COU AS OF 18Z. NGM/ETA/AVN BRING THE COLD
FRONT INTO SE MISSOURI BY 06Z AND SOUTH CENTRAL KENTUCKY BY 12Z.
A VERY WARM MOIST SOUTHERLY WIND FLOW IN THE LOW LEVELS WAS
ADVECTING 70 DEGREE DEW POINTS NORTHWARD THROUGH ARKANSAS.
WAA TYPE CONVECTION HAS DECREASED CONSIDERABLY ACROSS THE PAH FA
SINCE 16Z. THE FOCUS SHIFTS TO THE APPROACHING COLD FRONT.

18Z KLZK RADAR AND LIGHTNING DATA INDICATED CONVECTION WAS ON
THE INCREASE ACROSS ARKANSAS. 12Z SGF RAOB WAS VERY DRY...BUT
AS COLD FRONT MOVES EAST INTO MUCH DEEPER MOISTURE...CONVECTION
SHOULD INCREASE AHEAD OF THE FRONT. STORMS OVER ARKANSAS WILL
LIKELY ADVECT NEWD UNDER 60 KNOT 500 MB FLOW. AXIS OF GREATEST
INSTABILITY IS PROGGED TO COINCIDE WITH VERY STRONG LOW LEVEL
CONVERGENCE ALONG COLD FRONT OVER THE PAH/EVV/CGI AREAS AT 06Z.
20 TO 30 KNOT SOUTHERLY BOUNDARY LAYER FLOW WILL FEED STORMS
WITH PLENTY OF LOW LEVEL MOISTURE.

FLASH FLOOD GUIDANCE VALUES ARE VERY LOW...GENERALLY LESS THAN 2
INCHES IN THREE HOURS. A CONTINUATION OF THE FLASH FLOOD WATCH
FOR MOST OF THE PAH CWFA IS WARRANTED.

SEVERE WEATHER POTENTIAL FOR TONIGHT IS ALSO QUITE STRONG.
HELICITIES ARE PROGGED TO REMAIN QUITE HIGH TONIGHT...ESPECIALLY
THIS EVENING...WHEN DIRECTIONAL SHEAR WILL BE STRONGEST. SUPERCELL
DEVELOPMENT IS QUITE POSSIBLE ACROSS THE FA TONIGHT.

WEATHER QUIETS DOWN SUNDAY AS COLD FRONT MOVES EAST OF THE FA
VERY EARLY IN THE DAY. GRIDDED DATA TIME SERIES CROSS SECTIONS SHOW
CONSIDERABLE MOISTURE LINGERING BEHIND THE FRONT. LOTS OF CLOUDS
AND COOLER TEMPERATURES ON TAP...WITH SOME DRIZZLE OR LIGHT RAIN
POSSIBLE IN THE MORNING.

MY/PS

In the hours before

Special weather statement, Mar 1, 11:16 AM CST, 5 hours 57 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011900-

THUNDERSTORM OUTLOOK...VALID UNTIL 6 AM SUNDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1115 AM CST SAT MAR 1 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE ENTIRE FOUR-STATE REGION INCLUDING SOUTHERN ILLINOIS...
SOUTHEAST MISSOURI...WEST KENTUCKY AND SOUTHWEST INDIANA...

A SOUTHWEST FLOW OF MOIST AND UNSTABLE AIR COVERS MOST OF THE EASTERN
HALF OF THE NATION TODAY AND WILL PROVIDE THE NECCESARY INGREDIENTS
FOR THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

STRONG WIND SHEAR WILL BE PRESENT ACROSS THE AREA THROUGH MIDNIGHT
WITH MODERATE INSTABILITY FORECAST.  THUNDERSTORMS WILL OCCASIONALLY
PRODUCE STRONG WINDS AND HAIL...WITH ISOLATED TORNADOES NOT OUT OF THE
QUESTION.  A COLD FRONT WILL MOVE TO THE MISSISSIPPI RIVER BY MIDNIGHT
AND PUT AN END TO THE SEVERE WEATHER THREAT FROM WEST TO EAST.
.
INDIVIDUAL STORMS WILL BE MOVING NORTHEAST AT NEARLY 50 MPH.

VERY HEAVY RAIN WILL CONTINUE TO PRODUCE FLOODING IN PARTS OF THE
REGION THROUGH TONIGHT.  ACTIVATION OF SPOTTERS WILL BECOME NECCESARY
IN SOME LOCALES LATER TODAY.

SDB
Special weather statement, Mar 1, 1:25 PM CST, 3 hours 48 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-020715-

THUNDERSTORM OUTLOOK - VALID UNTIL 6 AM SUNDAY MORNING...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CST SAT MAR 1 1997

...SEVERE THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND CONTINUE
   THIS EVENING. HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING.
   SPOTTER ACTIVATION WILL BE NEEDED...

AT 120 PM CST...DOPPLER RADAR CONTINUED TO SHOW NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY. SATELLITE IMAGERY SHOWS
BREAKS IN THE CLOUDS DEVELOPING ACROSS ARKANSAS AND WEST TENNESSEE.
IN THIS AREA...STRONG TO SEVERE THUNDERSTORMS ARE BEGINNING TO
DEVELOP. THIS ACTIVITY CONTINUES TO DEVELOP IN THE VICINITY OF A
FRONTAL BOUNDARY FROM NORTHEAST ARKANSAS ACROSS CENTRAL KENTUCKY.

THE AIRMASS SOUTH OF THIS BOUNDARY IS BECOMING INCREASINGLY
UNSTABLE. THIS COMBINED WITH AN UPPER ATMOSPHERIC WIND MAXIMUM
MOVING OUT OF TEXAS WILL INCREASE THE THREAT FOR SEVERE THUNDERSTORMS
ACROSS THE REGION AS THE MAGNITUDE OF THE WIND SHEAR STRENGTHENS.

THE STORM PREDICTION CENTER HAS PLACED A SMALL PART OF WESTERN
KENTUCKY AND SOUTHEAST MISSOURI UNDER A MODERATE RISK FOR SEVERE
THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM POPLAR BLUFF TO CAPE
GIRARDEAU TO HOPKINSVILLE. LARGE HAIL...DAMAGING WIND AND ISOLATED
TORNADOES ARE POSSIBLE IN THIS AREA. THE REMAINDER OF THE REGION IS
UNDER A SLIGHT RISK. THIS AREA MAY ALSO EXPERIENCE SEVERE
WEATHER...BUT LESS INSTABILITY IS EXPECTED DUE TO EXTENSIVE CLOUD
COVER AS WELL AS BEING NORTH OF THE WARM FRONT.

ANY ADDITIONAL RAINFALL WILL CAUSE FURTHER FLOODING PROBLEMS. PLEASE
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR ANY
ADDITIONAL FLOOD OR FLASH FLOOD WARNINGS.

NOLES
Special weather statement, Mar 1, 1:27 PM CST, 3 hours 46 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-020715-

THUNDERSTORM OUTLOOK - VALID UNTIL 6 AM SUNDAY MORNING...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CST SAT MAR 1 1997

...SEVERE THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND CONTINUE
   THIS EVENING. HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING.
   SPOTTER ACTIVATION WILL BE NEEDED...

AT 120 PM CST...DOPPLER RADAR CONTINUED TO SHOW NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY. SATELLITE IMAGERY SHOWS
BREAKS IN THE CLOUDS DEVELOPING ACROSS ARKANSAS AND WEST TENNESSEE.
IN THIS AREA...STRONG TO SEVERE THUNDERSTORMS ARE BEGINNING TO
DEVELOP. THIS ACTIVITY CONTINUES TO DEVELOP IN THE VICINITY OF A
FRONTAL BOUNDARY FROM NORTHEAST ARKANSAS ACROSS CENTRAL KENTUCKY.

THE AIRMASS SOUTH OF THIS BOUNDARY IS BECOMING INCREASINGLY
UNSTABLE. THIS COMBINED WITH AN UPPER ATMOSPHERIC WIND MAXIMUM
MOVING OUT OF TEXAS WILL INCREASE THE THREAT FOR SEVERE THUNDERSTORMS
ACROSS THE REGION AS THE MAGNITUDE OF THE WIND SHEAR STRENGTHENS.

THE STORM PREDICTION CENTER HAS PLACED A SMALL PART OF WESTERN
KENTUCKY AND SOUTHEAST MISSOURI UNDER A MODERATE RISK FOR SEVERE
THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM POPLAR BLUFF TO CAPE
GIRARDEAU TO HOPKINSVILLE. LARGE HAIL...DAMAGING WIND AND ISOLATED
TORNADOES ARE POSSIBLE IN THIS AREA. THE REMAINDER OF THE REGION IS
UNDER A SLIGHT RISK. THIS AREA MAY ALSO EXPERIENCE SEVERE
WEATHER...BUT LESS INSTABILITY IS EXPECTED DUE TO EXTENSIVE CLOUD
COVER AS WELL AS BEING NORTH OF THE WARM FRONT.

ANY ADDITIONAL RAINFALL WILL CAUSE FURTHER FLOODING PROBLEMS. PLEASE
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR ANY
ADDITIONAL FLOOD OR FLASH FLOOD WARNINGS.

NOLES
Special weather statement, Mar 1, 3:02 PM CST, 2 hours 11 minutes before
KYZ001>022-MOZ110>112-114-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CST SAT MAR 1 1997

...A TORNADO WATCH IS IN EFFECT FOR WESTERN KENTUCKY AND A SMALL
PART OF SOUTHEAST MISSOURI UNTIL 9 PM...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN STRENGTH LATE THIS
AFTERNOON AND THIS EVENING. SOME STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES
ARE POSSIBLE.

IN SOUTHEAST MISSOURI...MISSISSIPPI...NEW MADRID...STODDARD...AND
SCOTT COUNTIES ARE INCLUDED IN THE WATCH. ALL OF WESTERN KENTUCKY IS
INCLUDED IN THE WATCH.

FLOODING CONTINUES ACROSS PARTS OF WESTERN KENTUCKY. FLASH FLOOD
WATCHES AND WARNINGS ARE IN EFFECT FOR TONIGHT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58
MPH...LARGE HAIL...OR TORNADOES. IF A TORNADO WARNING IS ISSUED OR A
TORNADO IS SPOTTED NEAR YOU...TAKE COVER IN A BASEMENT IF POSSIBLE.
OTHERWISE...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

STAY TUNED FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS
WEATHER SITUATION.

YORK
Special weather statement, Mar 1, 3:03 PM CST, 2 hours 10 minutes before
KYZ001>022-MOZ110>112-114-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CST SAT MAR 1 1997

...A TORNADO WATCH IS IN EFFECT FOR WESTERN KENTUCKY AND A SMALL
PART OF SOUTHEAST MISSOURI UNTIL 9 PM...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN STRENGTH LATE THIS
AFTERNOON AND THIS EVENING. SOME STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES
ARE POSSIBLE.

IN SOUTHEAST MISSOURI...MISSISSIPPI...NEW MADRID...STODDARD...AND
SCOTT COUNTIES ARE INCLUDED IN THE WATCH. ALL OF WESTERN KENTUCKY IS
INCLUDED IN THE WATCH.

FLOODING CONTINUES ACROSS PARTS OF WESTERN KENTUCKY. FLASH FLOOD
WATCHES AND WARNINGS ARE IN EFFECT FOR TONIGHT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58
MPH...LARGE HAIL...OR TORNADOES. IF A TORNADO WARNING IS ISSUED OR A
TORNADO IS SPOTTED NEAR YOU...TAKE COVER IN A BASEMENT IF POSSIBLE.
OTHERWISE...GO TO AN INTERIOR ROOM ON THE LOWEBST FLOOR OF YOUR HOME
OR BUSINESS.

STAY TUNED FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS
WEATHER SITUATION.

YORK
Local storm report, Mar 1, 4:35 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CST SAT MAR 1 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    SOUTHWEST CARTER CNTY     MO   LARGE TREES AND NEW GARAGE
03/01/97   CARTER                         DOWN
                                          REPORTED BY RIPLEY COUNTY
                                          MO DES

PAUL W

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:46 PM CSTFlash Flood WarningPAHHardin, Massac, Pope3 hr
Mar 1, 5:13 PM CSTFlash Flood WarningPAHAlexander, Johnson, Massac, Pulaski, Union4 hr
Mar 1, 5:52 PM CSTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski28 min

Nearby

Flash Flood Warnings in Illinois, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.